Vermont, 2005

Damaging Wind in Vermont, July 19, 2005

July 19, 2005 · NWS BTV · 1 event in 1 county or zone

A cold front extended from western Quebec south to Ohio early on the 19th of July. As the front moved east across Vermont during the afternoon, thunderstorm winds blew down tree limbs and branches in the Vermont town of Derby Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front extended from western Quebec south to Ohio early on the 19th of July. As the front moved east across Vermont during the afternoon, thunderstorm winds blew down tree limbs and branches in the Vermont town of Derby Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 19, 9:34 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 19, 9:34 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 AM EDT TUE JUL 19 2005

.SHORT TERM (REST OF TODAY)...
WILL UPDATE THE ZONE FORECASTS TO REMOVE REFERENCES TO THIS MORNING
IN THE FORECAST. VISIBLE SATELLITE LOOP SHOWING SOME CLEARING JUST
TO THE WEST OF THE ST LAWRENCE VALLEY...SO WILL MENTION A CHANCE OF
SHOWERS IN THE ST LAWRENCE VALLEY ZONES THROUGH EARLY
AFTERNOON...THEN BECOMING PARTLY SUNNY. BEST CHANCE FOR
THUNDERSTORMS TODAY WILL BE MAINLY FROM THE CHAMPLAIN VALLEY
EASTWARD AS VISIBLE SATELLITE LOOP SHOWING PARTLY SUNNY SKIES AT
THIS TIME...WHICH WILL ALLOW FOR PLENTY OF HEATING THROUGH THIS
AFTERNOON BEFORE CLOUD COVER MOVES EAST FROM NORTHERN NEW YORK. WILL
ALSO MENTION HAZE IN THE FORECAST AS MANY SURFACE OBSERVATIONS
ACROSS THE REGION ARE REPORTING IT AS THIS TIME. OTHERWISE...NO
CHANGES TO THE REMAINDER OF THE FORECAST.
&&

.PREVIOUS DISCUSSION...
(ISSUED 241 AM EDT TUE JUL 19 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...
RELIEF?...YES, NO, NOT REALLY OR ALL OF THE ABOVE

CRNTLY: SOUPY AIRMASS REMAINS ACRS FA WITH TD IN U60S-M70S AND PWATS
AOA 2 INCHES ACRS FA. WHAT REMAINS OF FNT/TROF THAT DELIVERED MUCH
COOLER/DRIER AIRMASS TO NRN PLAINS/NRN MS RVR VLY WITH A HEFTY ROUND
OF TSRA WAS MEANDERING ACRS ST LWRNC VLY CANADA.

WTR VPR SHWS MID LVL S/W MVG ACRS GRT LAKES WHICH WL BE POISED TO MV
ACRS NRN FA/QUEBEC LTR TDY. WTR VPR INDICATED DRIER AIR...BUT DONT
LET THAT DECEIVE YOU AS THE LLVLS WL STL REMAIN SOMEWHAT MUGGY/HUMID.

TDY: MID LVL S/W MVS ACRS FA TDY WITH MORE ACTVTY DVLPG AS TROF/FNT
MV E INTO INCREASED INSTABILITY FM DAYTIME HEATING. IVE UNDERCUTTED
MAX TMPS DUE TO CLD CVR AND FNTL TIMING.

TNGT: WEAK ELONGATED SFC HIGH ACRS GRT LAKES ACCNTG FOR LGT N
DRAINAGE FOR SLGTLY COOLER AIR. BUFKIT SNDGS SHW MUCH DRIER AT MID
LVLS AS PWATS GO FM ARD 2 INCHES TO JUST OVR AN INCH TNGT. HWVR...
LLVLS WL WITNESS SUBTLE DROP WITH TD INTO M60S AND AREAS OF FOG LKLY.

WED: WEAK SFC RDG MVS TOWARD FA WITH WEAK MID LVL RIDGING TAKING
PLACE AS WELL. H8 TMPS REBOUND TO 16-17C WITH WNW DOWNSLOPE FOR A
VRY WARM M80S-90. TD WL CONT TO LWR AS MIXING WL TRANSLATE SOME
DRIER AIR WITH PWATS UNDER AN INCH BY WED NGT.

WED NGT: SFC/MID LVL RDG (ALBEIT WEAK) ACRS FA WITH LWR TD AND A
SOMEWHAT REFRESHING/COMFORTABLE NGT ACRS FA.

THU: SUBTLE RETURN FLOW WITH H8 TMPS REBOUNDING TO 18C AND WSW FLOW
SHLD MEAN WRMR WITH U80S-L90S ACRS FA. THERE IS SOME MDL DFRNC ABT
TIMING OF NXT FNT BUT EVEN FASTEST NAM BARELY INTRODUCES ANYTHING
INTO ST LWRNC VLY BY 00Z FRI.

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
AS JUST MNTD...NAM/GFS HAVE DFRNCS OF HNDLG NRN STREAM S/W AND ASSOC
CD FNT. IVE COMPRIMISED BY PLAYING MIDDLE OF THE ROAD AS GFS HAS
LOTS OF CONVECTIVE FEEDBACK PRBLMS (AT LEAST IN 18Z RUN...
IMPROVEMENT MADE IN 00Z RUN).

THEREFORE...CD FNT THU NGT/FRI FOLLOWED BY A MORE SUBSTANTIAL POLAR
CNDN AIRMASS FOR THE WKND.  ENJOY

AVIATION...
VFR TO OCCASIONALLY MVFR CONDS DUE TO VIS RESTRICTIONS POSSIBLE
THROUGH 18Z AS WARM HUMID AIRMASS PERSISTS ACROSS AREA. WEAK
TROUGH/FRONT TO PUSH ACROSS AREA DURING EARLY TO MID AFTERNOON
HOURS. WEAK FORCING W/THIS FEATURE...BUT ENOUGH TO INITIATE AT LEAST
SCT CONVECTION ACROSS FA. AT THIS TIME WILL EMPHASIZE HIGHEST THREAT
FROM LATE MORNING THRU EARLY AFTERNOON N NY...AND MID TO LATE
AFTERNOON VT. AS IS THE CASE W/ANY CONVECTION...BRIEF MVFR/IFR CONDS
ALONG WITH HEAVY DOWNPOURS POSSIBLE. MAINLY LIGHT TO MODERATE SOUTH
TO SOUTHWESTERLY FLOW TO VEER TO WEST/NORTHWESTERLY TOWARDS LATE
AFTERNOON/EVENING HOURS...THEN DIMINISHING OVRNT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...WGH
Hazardous weather outlook, Jul 19, 2:59 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
359 AM EDT TUE JUL 19 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-200758-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
359 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN TWO THIRDS OF
VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED. A WEAK COLD FRONT WILL CROSS THE
AREA TODAY...ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. THE
HIGHEST THREAT WILL OCCUR ACROSS SOUTHERN AND EASTERN VERMONT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

HAZARDOUS WEATHER IS NOT EXPECTED. WARM...BUT LESS HUMID CONDITIONS
ARE EXPECTED FOR WEDNESDAY AND THURSDAY. A SECONDARY AND STRONGER
FRONT IS EXPECTED TO CROSS THE AREA ON FRIDAY...ALONG WITH AN
ADDITIONAL THREAT OF PRECIPITATION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JMG

In the hours before

Special weather statement, Jul 19, 11:49 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EDT TUE JUL 19 2005

VTZ003-004-006>008-010-016-191745-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX-EASTERN FRANKLIN-

...STRONG THUNDERSTORMS WILL BE MOVING ACROSS CENTRAL AND
NORTHEASTERN VERMONT THIS AFTERNOON...

AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME DEVELOPING STRONG THUNDERSTORMS FROM RICHFORD TO BUTTON BAY
STATE PARK IN VERMONT...MOVING NORTHEAST AT 15 MPH.

THESE STRONG STORMS WILL BE NEAR WESTFIELD...TROY BY 1 PM...NEAR
PEACHAM...WEST GLOVER BY 110 PM...NEAR LYNDONVILLE...WEST DANVILLE
BY 120 PM...NEAR PASSUMPSIC...DANVILLE BY 130 PM...NEAR DERBY CENTER
AND SAINT JOHNSBURY BY 140 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY
HEAVY RAIN. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. WIND
GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THESE STORMS AS WELL.

MURRAY
Special weather statement, Jul 19, 12:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
147 PM EDT TUE JUL 19 2005

VTZ003-004-006>008-010>012-017>019-191845-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-ESSEX-EASTERN
CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME STRONG THUNDERSTORMS ACROSS MUCH OF VERMONT...FROM BARTON TO
MIDDLETOWN SPRINGS...MOVING EAST AT 25 MPH.

THESE STRONG STORMS WILL BE NEAR DANVILLE BY 2 PM...NEAR
GRANBY...WEST BRIDGEWATER BY 210 PM...NEAR CABOT...PEACHAM BY
220 PM...NEAR STRAFFORD...SAINT JOHNSBURY BY 230 PM...AND NEAR
CONCORD AND BLOOMFIELD BY 240 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING...VERY
HEAVY RAIN...AND MOST LIKELY WIND GUSTS OF 35 MPH OR HIGHER. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE STORMS
APPROACH.

MURRAY
Local storm report, Jul 19, 1:04 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
204 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     EAST ENOSBURG           44.86N 72.74W
07/19/2005                   FRANKLIN           VT   PUBLIC

            TREE LIMBS AND BRANCHES DOWN BETWEEN EAST ENOSBURG AND
            BERKSHIRE.

&&

TABER
Special weather statement, Jul 19, 1:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT TUE JUL 19 2005

VTZ003-004-007-010-012-200000-
CALEDONIA VT-ESSEX VT-ORANGE VT-ORLEANS VT-WINDSOR VT-
INCLUDING THE CITIES OF...BETHEL...CANAAN...NEWPORT...RANDOLPH...
SPRINGFIELD...ST. JOHNSBURY AND WHITE RIVER JUNCTION
219 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF THE NORTHEAST KINGDOM AND EASTERN VERMONT. THE WATCH IS
VALID UNTIL 800 PM EDT AND IS IN EFFECT FOR THE FOLLOWING COUNTIES IN
VERMONT...CALEDONIA...ESSEX...ORANGE...ORLEANS...AND WINDSOR.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AN
APPROACHING SURFACE COLD FRONT THIS AFTERNOON ACROSS EASTERN VERMONT.
AS THESE STORMS INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE THEY
WILL QUICKLY BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL
BE STRONG AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TABER

The radar

The Burlington radar (KCXX), 95 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
July 19, 1:30 PM EST
Where
Orleans County, Derby Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
44.950, -72.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467255.